Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 5, NWS Jackson, KY

January 26, 2021Magoffin County, Kentucky

NWS Jackson, KY issued this river flood advisory at Jan 26, 2021, 9:45 AM EST for Magoffin County, Kentucky. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Jan 26, 2021, 9:45 AM EST (14:45 UTC)
Expired
Jan 27, 2021, 12:08 AM EST
In force
14 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Licking River near Salyersville (SAYK2).

Action stage
14 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03248300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

656 
WGUS83 KJKL 261445
FLSJKL

Flood Advisory
National Weather Service Jackson KY
945 AM EST Tue Jan 26 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Licking River near Salyersville affecting Magoffin County.

For the Licking River...including Salyersville, Morehead...elevated 
river levels are forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 5 pm.

&&


KYC153-270245-
/O.NEW.KJKL.FL.Y.0005.210126T1445Z-210127T1300Z/
/SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
945 AM EST Tue Jan 26 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Licking River near Salyersville.
* From this morning to Wednesday morning.
* At 9:15 AM EST Tuesday the stage was 14.0 feet.
* Action stage is 14.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to rise to a crest of 15.0 feet 
  late this afternoon.
* Impact...At 14.0 feet, Water inundates one lane of Kentucky 
  Highway 1090 in a few places near Lakeville.
  &&

LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298

$$

GEOGERIAN
3 follow-up statements
750 
WGUS83 KJKL 261545
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1045 AM EST Tue Jan 26 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  Licking River near Salyersville affecting Magoffin County.

For the Licking River...including Salyersville, Morehead...elevated 
river levels are forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 5 PM.

&&


KYC153-270345-
/O.CON.KJKL.FL.Y.0005.000000T0000Z-210127T1300Z/
/SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1045 AM EST Tue Jan 26 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Licking River near Salyersville.
* Until Wednesday morning.
* At 10:15 AM EST Tuesday the stage was 14.5 feet.
* Action stage is 14.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to rise to a crest of 15.2 feet 
  late this afternoon.
* Impact...At 14.0 feet, water inundates one lane of Kentucky 
  Highway 1090 in a few places near Lakeville.
  &&

LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298

$$

HAS
956 
WGUS83 KJKL 262230
FLSJKL

Flood Advisory
National Weather Service Jackson KY
530 PM EST Tue Jan 26 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  Licking River near Salyersville affecting Magoffin County.

For the Licking River...including Salyersville, Morehead...elevated 
river levels are forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 7 am Wednesday morning.

&&


KYC153-271200-
/O.CON.KJKL.FL.Y.0005.000000T0000Z-210127T1300Z/
/SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
530 PM EST Tue Jan 26 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Licking River near Salyersville.
* Until Wednesday morning.
* At 4:15 PM EST Tuesday the stage was 15.1 feet.
* Action stage is 14.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to fall to 11.6 feet late 
  tomorrow morning.
* Impact...At 14.0 feet, Water inundates one lane of Kentucky 
  Highway 1090 in a few places near Lakeville.
  &&

LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298

$$

KAS
498 
WGUS83 KJKL 270508
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1208 AM EST Wed Jan 27 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Licking River near Salyersville affecting Magoffin County.

KYC153-270615-
/O.CAN.KJKL.FL.Y.0005.000000T0000Z-210127T0508Z/
/SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1208 AM EST Wed Jan 27 2021

...The Flood Advisory for the Licking River near Salyersville has 
been cancelled...

The Flood Advisory is cancelled for
  the Licking River near Salyersville.
* At 11:15 PM EST Tuesday the stage was 13.8 feet.
* Flood stage is 17.0 feet.
* Forecast...The river will continue to recede.
  &&

LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298

$$

KAS

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Jan 26, 6:29 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jan 26, 6:29 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
629 AM EST Tue Jan 26 2021

.UPDATE...
Issued at 629 AM EST TUE JAN 26 2021

Interesting combination of things going on this morning. With
easterly winds still on going across the NE CWA, temperatures have
continued to cool, resulting in upper 30s across much of this
area. Meanwhile, the remainder of the CWA has seen decent WAA
behind the front with SW flow...resulting in temps some 20
degrees higher, in the upper 50s and 60s. Fog began to advect into
northern and central KY throughout the overnight, despite MVFR
cloud cover. This caused some concerns in LMK's area, and some
lower VIS did make it into KSYM as well. However, in the midst of
this, strong westerly winds have began mixing down to the surface.
A wind gust of 36 mph was just reported at LEX, and increasing
winds are expected across eastern KY as well over the next couple
of hours, continuing throughout the day. This should mix out any
further fog concerns.

Updated the latest observations for the temps and winds based on
the current observations and trends. The rain has generally
departed the CWA, and should no longer pose a threat. All updates
have been published and sent to NDFD/web. A new forecast package
was sent out to reflect these changes in the temps/winds.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 438 AM EST TUE JAN 26 2021

A bit of a break in the rain is expected for today, amidst a
continued active pattern. The surface low that impacted the state
yesterday and into last night will continue to exit to our east
today, with skies clearing throughout the day, mainly in the
southern and eastern CWA. Wrap around moisture from the departing
system could lead to continued cloud cover in the northern CWA,
keeping temperatures a bit cooler here as well. Meanwhile, the rest
of the CWA will be under strong SW flow aloft, actually boosting
temps well into the upper 50s to around 60, which is impressive
considering we are post-frontal.

The reasoning behind this warmer airmass is a shortwave that is
taking shape across the 4-corner states in the Southwest, which will
be amplifying the SW flow across much of the South and Southeastern
U.S. The shortwave is expected to strengthen into an upper level low
and quickly shift eastward, into the Central Plains by tonight, and
then the Mid-Mississippi River Valley by Wednesday afternoon.
Meanwhile, a surface low pressure system will travel along these
height falls, passing just SE of the state during the day Wednesday
as well. With the latest runs, there is much better agreement
between the GFS, NAM, and ECMWF that this surface low's path should
now be just enough south that the precip should remain shunted away
from the CWA. Rather, our best shot for precip will come with the
incoming shortwave, which should quickly move into our CWA between
18Z Wednesday and 0Z Thursday.

As the shortwave axis moves towards the region, a sharp transition
to NW flow aloft will accompany it. This flow will continue to the
surface on the east side of a much stronger high pressure system.
The deep NW flow will advect much colder temperatures into the
region. So as precip gets going across the CWA, expect temperatures
to quickly wetbulb and drop, with rain expected to transition to
snow during the evening and heading into the extended period of the
forecast. Highs on Wednesday will only be in the upper 30s (north)
to upper 40s (south), some 10 to 15 degrees cooler than today's
forecast.

With confidence gaining on this quick-hitting rain to snow event,
and with the previous headlining system having exited the CWA, went
ahead and started mentioning snowfall totals in the HWO.

.LONG TERM...(Wednesday night through Monday)
Issued at 528 AM EST TUE JAN 26 2021

The models are in general agreement on an amplified pattern to
generally continue across the CONUS through the period. A deep
trough will start out across the eastern Pacific, with ridging
aligned across the Plains. Further east, a deeper upper level low
will be positioned across southeast Quebec, with a short wave
trough in transit near the Ohio and Tennessee valleys, bringing
light precipitation to the region. A good shot of colder air will
be pulled in the region through Thursday, before ridging works in
across the Mississippi Valley to conclude the work week.
Meanwhile, the eastern Pacific trough will have made it in across
the West Coast. More of a split flow develops into this weekend,
with the southern stream escorting a short wave trough from the
Desert Southwest through the Central/Southern Rockies and into
the Central Plains. This wave may cutoff with time, especially as
it moves across the Mississippi Valley and points east, where it
gets reinforced by additional inbound short wave energy. By next
Monday, a deep trough will be established across the East,
allowing for another prolonged period of unsettled weather and
eventually colder temperatures through early next week. Model
agreement on the evolution of all of this is not great, so will
continue to maintain continuity with the previous forecast, while
incorporating the latest blend of the guidance.

Wednesday evening will feature light precipitation transitioning
to snow across the area, as cold air advection will be ongoing.
Amounts looks to average around an inch or less for most
locations, with the exception of the high terrain, where 1 to 2
inches will be possible. The precipitation looks to make a quick
exit, leaving before the Thursday morning commute. Temperatures
will dip into the low to mid 20s by early Thursday morning. Skies
will clear out in the afternoon; however, given the cold air mass
in place, and perhaps a little snow on the ground, temperatures
will struggle to reach the lower 30s. High pressure will build in
for Thursday night, and with clear skies and suppressed
temperatures going into the night, lows by early Friday morning
will be in the teens at most locations. Dry weather will hold on
through Saturday morning, as ridging is maintained aloft. Upper
level troughing and an associated surface low pressure system will
then be inbound for the second half of the weekend, bringing
a return to unsettled weather. Likely to categorical
precipitation chances will peak sometime Saturday night into
Sunday. Good chance PoPs will linger through Sunday night, before
gradually diminishing into Monday. Temperatures will trend above
normal for the weekend, and then cool back down by Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 622 AM EST TUE JAN 26 2021

Generally MVFR conditions are in place across eastern Kentucky,
and will gradually increase to VFR as clouds lift throughout the
morning hours. The exception to this will be KSJS, which will be
caught in the wrap around moisture of an exiting low pressure
system, keeping low clouds (LIFR or worse) across the TAF site
through the morning. Meanwhile, strong pressure gradients will
increase the westerly flow across the state starting this morning
and continuing through the day. This will result in gusty
conditions, with 20 to 25 kts expected through much of the day.
Can't rule out some locally higher gusts as well. The highest
winds will finally diminish this evening with the loss of daytime
heating. Clouds will begin to build back in overnight and could
quickly build down to MVFR before 6Z, in response to a system
passing just south of the state. No precipitation is expected from
these low clouds, however.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...JMW
LONG TERM...GEOGERIAN
AVIATION...JMW
Hazardous weather outlook, Jan 26, 5:53 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Jackson KY
553 AM EST Tue Jan 26 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271215-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
553 AM EST Tue Jan 26 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Yesterday's heavy rainfall will lead to some significant rises
along portions of the Kentucky and Red River basins today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain will transition to snow Wednesday evening and continue
through Wednesday night. Generally an inch or less of
accumulation is forecast for much of eastern Kentucky, though some
of the highest terrain along the Virgina border could see locally
higher amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 7:09 PM ESTSpecial Weather StatementJKLBreathitt, Lee, Owsley36 min
Jan 25, 8:56 PM ESTAreal Flood AdvisoryJKLBath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more7 hr
Jan 25, 9:05 PM ESTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Owsley, Pulaski, Rockcastle7 hr
Jan 25, 9:22 PM ESTSpecial Weather StatementJKLKnott23 min
Jan 25, 9:24 PM ESTSpecial Weather StatementJKLClay, Laurel36 min
Jan 25, 9:45 PM ESTSpecial Weather StatementJKLPike30 min
Jan 25, 9:48 PM ESTSpecial Weather StatementJKLLee27 min
Jan 25, 9:51 PM ESTSpecial Weather StatementJKLMcCreary24 min
Jan 25, 9:58 PM ESTSevere Thunderstorm WarningJKLMcCreary, Wayne, Whitley47 min
Jan 25, 10:43 PM ESTSpecial Weather StatementJKLBell, Whitley32 min
Jan 25, 10:47 PM ESTSevere Thunderstorm WarningJKLBell, Knox, McCreary, Whitley43 min
Jan 25, 11:05 PM ESTAreal Flood AdvisoryJKLBell, Knox, McCreary, Wayne, Whitley5 hr
Jan 25, 11:11 PM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Elliott, Estill, Floyd, Jackson and 14 more7 hr
Jan 25, 11:18 PM ESTSpecial Weather StatementJKLBell, Harlan27 min
Jan 26, 2:56 AM ESTRiver Flood AdvisoryJKLEstill, Powell47 hr
Jan 26, 3:04 AM ESTRiver Flood AdvisoryJKLLee49 hr
Jan 26, 3:07 AM ESTRiver Flood WarningJKLEstill34 hr
Jan 26, 6:15 AM ESTRiver Flood AdvisoryJKLOwsley18 hr
Jan 26, 4:13 PM ESTWinter Weather AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more37 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.